New Mexico, 2019Flash Flood and Hail in New Mexico, August 14, 2019
August 14, 2019 · NWS ABQ · 4 events in 2 counties and zones
A very moist and unstable airmass in place along the Front Range of the Rockies on August 13, 2019 set the stage for an active night of severe weather over northeastern New Mexico through the morning hours of August 14, 2019. A large complex of showers and thunderstorms first developed over eastern Colorado before shifting southward down the eastern plains of New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and unstable airmass in place along the Front Range of the Rockies on August 13, 2019 set the stage for an active night of severe weather over northeastern New Mexico through the morning hours of August 14, 2019. A large complex of showers and thunderstorms first developed over eastern Colorado before shifting southward down the eastern plains of New Mexico. The strongest storms impacted the area from near Clayton southward to Nara Visa where hail, high winds, frequent lightning, and torrential rainfall were reported. The most significant impacts occurred around Nara Visa where quarter size hail, severe winds, and three inches of rainfall resulted in damage to roofs and trees in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 10:47 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 13, 10:47 PM MST, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 PM MDT Tue Aug 13 2019
.AVIATION...
06Z TAF CYCLE
The focus for shower or thunderstorm activity overnight and Wednesday
morning will be in northeastern New Mexico where a surface boundary
is moving in. A few lingering showers are also struggling along and
near the Continental Divide of western New Mexico, but these should
be rathershort-lived and weak with only localized rain and wind
gusts. Scattered storms will redevelop Wednesday, extending over the
Gila and southwestern mountains and also along and east of the
central mountain chain. Thunderstorm hazards will include the typical
downburst wind threats along with reduced visibility/ceiling during
downpours. A few stronger storms could produce larger hail in
portions of east central to northeastern New Mexico Wednesday
afternoon and evening.
52
&&
.PREV DISCUSSION...327 PM MDT Tue Aug 13 2019...
.SYNOPSIS...
Showers and storms will focus over eastern New Mexico through Friday
while much of western New Mexico remains dry. A few of the storms
over eastern New Mexico may become strong with locally heavy rain,
strong winds, hail, and frequent lightning. The best shot for storms
in the Rio Grande Valley will be Wednesday and Thursday mainly south
of Santa Fe. Unseasonably strong high pressure is then expected to
develop over New Mexico by the weekend which would bring near record
heat and very few storms.
&&
.DISCUSSION...
The latest guidance advertised some rather big changes to the near-
term forecast due to subtle convective features within the overall
pattern across the Rockies. A few strong storms have developed over
Union County as northwest flow aloft interacts with moist, unstable
southeast low level flow. This activity will move into the TX
panhandle thru the evening. 12z-18Z model guidance is now showing a
strong MCS rolling southward down the Front Range tonight which will
force a moist low level boundary into eastern NM Wednesday morning.
The 12Z HREF/NAM show robust convective coverage over the east
Wednesday afternoon with moist, upslope flow along and east of the
central mt chain. There are concerns regarding available instability
in the wake of the MCS however it will have occurred early enough in
the day to allow for more storms by late afternoon. A couple model
members indicate storms firing up from the ABQ metro area southward
late Wednesday but significant dry air aloft may inhibit convective
initiation.
The changes advertised through Wednesday night will effect how the
convective pattern evolves into Thursday. The latest guidance shows
much greater coverage along and south of I-40 east of the Cont Dvd
Thursday and Friday. Confidence is still low on how wet storms will
actually be within central and western NM due to significant deep
layer dry air currently in place across much of the southwest CONUS.
Despite model struggles in the short and medium range, there is
improving consistency on an unseasonably strong upper level high
taking hold of AZ and NM starting this weekend. The 12Z ECMWF shows
a 599dm H5 high with very little convective activity and near record
high temperatures. The 12Z GFS shows a strong upper high as well but
continues to recycle moisture through early next week. Given the
more favorable drier ECMWF solutions this season the extended PoPs
have been trimmed back to slight chance in most areas for now.
Guyer
&&
.FIRE WEATHER...
Best chances for wetting thunderstorm rainfall this evening will be
in the eastern plains with excellent overnight humidity recoveries.
Wednesday will likely be the most active day of the week, with
scattered showers / storms favoring much of the area excluding the
Four Corners region. In fact, some of the activity from the
northwest mountains to the Continental Divide in west central NM may
be a mixture of wet and drier storms, and this may result in gusty
outflow winds and small wetting footprints. Meanwhile, high Haines
values can be expected across NMZ101 and portions of NMZ102. A
downtick in activity will likely occur over northern and central NM
for Thursday, with westerly flow aloft reducing precipitation
chances further for Friday. This will result in warmer readings and
lower humidities through the rest of the week. Minimum RH values
will drop below 15 percent on Sat/Sun. For early next week, a strong
high centroid will be centered over the Land of Enchantment,
suppressing moisture advection and precip chances. KJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 13, 4:11 PM MST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
511 PM MDT Tue Aug 13 2019
NMZ501>540-141130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
511 PM MDT Tue Aug 13 2019
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Tonight
Showers and storms across eastern New Mexico will continue to
diminish as they move east toward the Texas border this evening.
Brief heavy rain and hail are possible until around sunset. Isolated
showers and a few thunderstorms are forecast to move into the
northeast quarter of the state during the early morning hours
Wednesday as a backdoor cold front moves into the region.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm coverage will increase Wednesday. Storm motions will be
slow and rainfall could become heavy. This may lead to localized
areas of flash flooding, especially over and near recent and older
burn scars. A few strong storms may also produce hail and wind gusts
to 50 mph across the eastern half of the the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
33
In the hours before
Special weather statement, Aug 13, 11:58 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1258 AM MDT Wed Aug 14 2019
NMZ530-140730-
Union County-
1258 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 130 AM
MDT...
At 1257 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Mount Dora, or 18 miles southwest of Clayton, moving
east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3626 10363 3645 10355 3638 10313 3607 10324
TIME...MOT...LOC 0657Z 287DEG 15KT 3629 10345
Shoemake
Special weather statement, Aug 14, 12:21 AM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
121 AM MDT Wed Aug 14 2019
NMZ530-534-140745-
Union County-Quay County-
121 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 145 AM MDT...
At 121 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Hayden, or 11 miles southwest of Amistad, moving east
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Quay
and southeastern Union Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3561 10312 3574 10338 3582 10337 3591 10334
3587 10305
TIME...MOT...LOC 0721Z 288DEG 11KT 3581 10332
ShoemakeSpecial weather statement, Aug 14, 12:28 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
128 AM MDT Wed Aug 14 2019
NMZ530-531-140800-
Union County-Harding County-
128 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND SOUTHEASTERN
UNION COUNTIES UNTIL 200 AM MDT...
At 128 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Hayden, or 21 miles northwest of Amistad, moving
east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hayden and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3605 10352 3630 10343 3625 10307 3591 10318
TIME...MOT...LOC 0728Z 288DEG 11KT 3616 10339
Shoemake
Special weather statement, Aug 14, 12:41 AM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 AM MDT Wed Aug 14 2019
NMZ527-528-530-140815-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
141 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 215 AM MDT...
At 140 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Farley, or 26 miles southwest of Des Moines,
moving southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Farley.
&&
LAT...LON 3646 10426 3657 10409 3645 10374 3623 10411
TIME...MOT...LOC 0740Z 320DEG 10KT 3646 10412
24
Special weather statement, Aug 14, 12:47 AM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 AM MDT Wed Aug 14 2019
NMZ530-534-140830-
Union County-Quay County-
147 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY AND
SOUTHEASTERN UNION COUNTIES UNTIL 230 AM MDT...
At 147 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Amistad, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Nara Visa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3573 10338 3577 10338 3591 10332 3588 10304
3556 10304
TIME...MOT...LOC 0747Z 287DEG 7KT 3581 10327
24Special weather statement, Aug 14, 1:15 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 AM MDT Wed Aug 14 2019
NMZ528-530-140845-
Far Northeast Highlands-Union County-
215 AM MDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EASTERN
COLFAX COUNTIES UNTIL 245 AM MDT...
At 215 AM MDT, Doppler radar was tracking a strong thunderstorm over
Farley, or 28 miles south of Des Moines, moving southeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gladstone and Farley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3637 10371 3617 10389 3617 10394 3634 10413
3649 10400
TIME...MOT...LOC 0815Z 306DEG 10KT 3637 10400
ShoemakeEvent by event
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Quay
- When
- August 14, 1:15 AM MST to 1:30 AM MST
- Where
- Quay County, 6.74 mi W of Nara Visa
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -103.220
High winds damaged a home several miles northwest of Nara Visa. Windows were blown out of the home and trees were toppled in the area. Damage amounts are a rough estimate for roof and window damage.
Thunderstorm Wind, Quay
- When
- August 14, 1:25 AM MST to 1:45 AM MST
- Where
- Quay County, Nara Visa
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -103.100
High winds and large hail resulted in roof damage to at least one home in Nara Visa. Damage amounts are a rough estimate for one home.
Hail, Quay
- When
- August 14, 1:25 AM MST to 1:35 AM MST
- Where
- Quay County, Nara Visa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -103.100
Quarter size hail and high winds damaged the roof of at least one home in Nara Visa. Damage amounts were included in the associated high wind report.
Flash Flood, Roosevelt
- When
- August 14, 6:30 AM MST to 8:30 AM MST
- Where
- Roosevelt County, 1.76 mi SSE of Bethel to 3.01 mi NW of Portales Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.207, -103.456
NMDOT closed NM-267 between mile markers 11 and 16 due to flash flooding near Floyd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 14 to 16, 20191 death · 7 events
- Excessive Heat and Wildfire in California, August 14 to 15, 2019$400,000 · 6 events
- Damaging Winds and Lightning Strike in Mississippi, August 14, 2019$33,000 · 50 kt wind · 4 events
- Lightning Strike in Texas, August 14, 20193 injured · 1 event
- Lightning Strike in Texas, August 14, 2019$25,000 · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 14, 2019$19,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 14, 2019$2,000 · 3 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 14, 2019$500 · 1.25 in hail · 15 events
- Heat in California, August 14 to 16, 201913 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 20196 events
- Flash Flooding in Pennsylvania, August 14, 20196 events
- Hail in Wyoming, August 14, 2019$5,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836543, 836541, 836542, 836958.